Medical Practice

Folate Deficiency after Anticonvulsant Drugs: An Effect of Hepatic Enzyme Induction?

Br Med J 1972; 1 doi: https://doi.org/10.1136/bmj.1.5795.297 (Published 29 January 1972) Cite this as: Br Med J 1972;1:297
  1. J. D. Maxwell,
  2. John Hunter,
  3. D. A. Stewart,
  4. Simon Ardeman,
  5. Roger Williams

    Abstract

    Serum and red cell folate levels were reduced in 59% and 58% respectively of 75 children with epilepsy attending a residential school. The degree of folate deficiency was significantly related to increased hepatic microsomal enzyme activity, assessed from increased urinary excretion of D-glucaric acid and also correlated with the daily dose of anticonvulsant taken. Anticonvulsant drugs are known to have inducing properties, and since folate is required as a cofactor in drug hydroxylations it is suggested that folate depletion results from increased demand for the cofactor after induction of drug-metabolizing enzymes. As folate deficiency may ultimately limit drug metabolism this hypothesis would explain why blood phenytoin levels decrease and fit control may worsen after correction of folate deficiency in epileptic patients.

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe